1. We have investigated the mechanism of capsaicin-induced mouse ear oedema compared with that of arachidonic acid (AA)-induced ear oedema, and evaluated the possible involvement of neuropeptides in the development of capsaicin-induced oedema. 2. Topical application of capsaicin (0.1-1.0 mg per ear) to the ear of mice produced immediate vasodilatation and erythema followed by the development of oedema which was maximal at 30 min after the treatment. This oedema was of shorter duration with less swelling than AA-induced oedema (2.0 mg per ear). 3. Capsaicin-induced ear oedema was unaffected when inhibitors of arachidonate metabolites including platelet activating factor (PAF) were administered before capsaicin (250 micrograms per ear) application, while these agents significantly prevented AA-induced oedema. Dexamethasone, histamine H1 and/or 5-hydroxytryptamine (5-HT) antagonists, and substance P (SP) antagonists were effective in inhibiting both models. Furthermore, a Ca(2+)-channel blocker and the capsaicin inhibitor, ruthenium red, were effective inhibitors of capsaicin oedema but had no effect on AA-induced oedema. 4. Phosphoramidon (50 micrograms kg-1, i.v.), an endopeptidase inhibitor, markedly (P < 0.001) enhanced only capsaicin-induced ear oedema, but bestatin (0.5 mg kg-1, i.v.), an aminopeptidase, failed to enhance oedema formation. 5. Neuropeptides (1-100 pmol per site) such as rat calcitonin gene-related peptide (CGRP), SP, neurokinin A (NKA), and vasoactive intestinal peptide (VIP), which are released from capsaicin-sensitive neurones, caused ear oedema by intradermal injection. Furthermore, a synergistic effect of CGRP (10 fmol per site) and SP (10 pmol per site) on oedema formation was observed. 6. The oedema induced by neuropeptides was significantly (P<0.05 or P<0.001) inhibited when cyproheptadine (20 mg kg-1, p.o.), a histamine H, and 5-HT antagonist, was administered before injection. In contrast, nifedipine (50 mg kg-1, p.o.), a Ca2+-channel blocker, and indomethacin(10 mg kg-1, p.o., except for NKA), a cyclo-oxygenase inhibitor, had little effect on neuropeptide induced oedema.7. These results suggest that the mechanism of capsaicin-induced ear oedema is different from that of AA-induced oedema and suggest that the development of capsaicin-induced ear oedema is primarily mediated by neuropeptides. The neuropeptides released after activation of sensory nerves cause an increase of vascular permeability by interactions with endothelial cells and by histamine (and 5-HT)release from mast cells.